South Dakota, 2018

Damaging Winds in South Dakota, August 25, 2018

August 25, 2018 · NWS ABR · 3 events in 2 counties and zones

A few isolated thunderstorms brought severe winds to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A few isolated thunderstorms brought severe winds to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 7:30 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 25, 7:30 PM CST, 54 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Aberdeen SD
830 PM CDT Sat Aug 25 2018

.UPDATE...
Issued at 825 PM CDT Sat Aug 25 2018

Some thunderstorms were moving into central sd this evening and
have increased pops. These were producing some wind gusts from 40
to 50 mph. These will quickly move east through the evening. There
were also some showers/storms developing farther north into Dewey
county and have extended pops farther to the north this evening.
Will watch how these progress eastward.

UPDATE Issued at 645 PM CDT Sat Aug 25 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 240 PM CDT Sat Aug 25 2018

Low pressure will be the dominant feature this weekend. Weaker
forcing this evening will leave no forcing mechanism for precip
development across the forecast area. After midnight, however, a llj
will form across the east and possibly coincide with some shortwave
activity to generate a few showers and thunderstorms along and east
of I-29 through early morning.

Drier mid level air will surge back in with the center of the sfc
low on Sunday. Most of the convection will be confined to areas
north and east of the low in North Dakota and MN. This leaves a
drier forecast for most of South Dakota through Sunday and may even
warrant removing pops along the buffer zone of the ND/SD border on
Sunday.

Good mixing with the low will lead to temperatures about 10 degrees
above average for late August. Highs will soar into the 90s across
central SD on Sunday.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 240 PM CDT Sat Aug 25 2018

It still appears we could be dealing with strong to severe
thunderstorms across northern SD Sunday evening, so inherited POPs
were left alone for this time period. Models then show the next
system quickly moving in for Monday into Monday night. Given the
timing the models are advertising, it would appear best chances for
precipitation are Monday night as the surface low tracks across the
central plains. Models suggest mid-week brings a break in the
somewhat active weather pattern, with unsettled weather arriving
again by the end of the week as shortwave energy moves across the
northern plains.

In regards to changes from SuperBlend, winds were increased Sunday
night and again Monday afternoon through Tuesday. During these
periods it appears breezy conditions are likely within the tight
pressure gradient over the area. SuperBlend is typically too low
with wind speeds any time there is a decent pressure gradient over
the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 645 PM CDT Sat Aug 25 2018

VFR conditions are expected at all locations through tonight and
Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...TMT
AVIATION...Mohr
Hazardous weather outlook, Aug 25, 11:16 AM CST, 9 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1216 PM CDT Sat Aug 25 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261730-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1216 PM CDT Sat Aug 25 2018 /1116 AM MDT Sat Aug 25 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

There may be some widely scattered thunderstorm activity across the
region late this afternoon and into the overnight hours. Areal
coverage is expected to be fairly low, but any storms that do form
will be capable of gusty winds and perhaps hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected across central and northeast
South Dakota late Sunday afternoon and into the evening hours. Some
of these storms may be strong to severe, with large hail and strong
winds being the main threats.

Another round of showers and thunderstorms is possible Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

In the hours before

Special weather statement, Aug 25, 7:09 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
809 PM CDT SAT AUG 25 2018

SDZ045-048-260200-
Lyman SD-Jones SD-
809 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR JONES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 900 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okaton, or 15 miles west of Murdo, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Murdo, Vivian, Draper, Okaton, Westover, Capa and 5 Mile Corner.

LAT...LON 4371 10023 4370 10028 4374 10037 4372 10047
      4377 10058 4371 10073 4373 10074 4372 10079
      4376 10081 4383 10093 4381 10095 4385 10099
      4385 10106 4411 10104 4411 10018 4370 10015
      4371 10019 4369 10021
TIME...MOT...LOC 0108Z 249DEG 37KT 4386 10102

Telken
Special weather statement, Aug 25, 7:55 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
855 PM CDT SAT AUG 25 2018

SDZ033-035-045-048-260245-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
855 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...SOUTHEASTERN
STANLEY...SOUTHEASTERN HUGHES AND LYMAN COUNTIES UNTIL 945 PM CDT/845
PM MDT/...

At 855 PM CDT/755 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Draper, or 8 miles northeast of Murdo, moving east
at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lower Brule, Presho, Murdo, Lyman, Oacoma, Kennebec, Reliance,
Vivian, Draper, Westover, Cedar Creek Rec Area, Fate Dam, Medicine
Butte, Earling Hills, Van Metre, Dude Ranch, Lake Sharpe, Degrey Rec
Area, West Bend Rec Area and Rousseau.

LAT...LON 4377 9965 4373 9967 4375 9968 4368 9987
      4371 10001 4369 10021 4377 10058 4371 10068
      4418 10082 4435 10023 4434 9967 4422 9966
      4417 9955 4410 9956 4406 9952 4400 9935
      4390 9936 4386 9931 4368 9946 4368 9962
TIME...MOT...LOC 0155Z 249DEG 38KT 4396 10057

Telken

The radar

The Aberdeen radar (KABR), 216 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 25, 8:24 PM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.910, -100.060

Thunderstorm Wind, Hyde

When
August 25, 9:04 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

Thunderstorm Wind, Hyde

When
August 25, 9:20 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782610, 782612, 782613.